Drought, West Central Plateau
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from May continued through June 2018 for areas around Gallup.
Widespread severe to extreme drought conditions at the end of May 2018 continued through June 2018. Severe drought conditions held steady at nearly 86 percent of the state, of which nearly 60 percent was deemed extreme drought or worse.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Widespread severe to extreme drought conditions at the end of May 2018 continued through June 2018. Severe drought conditions held steady at nearly 86 percent of the state, of which nearly 60 percent was deemed extreme drought or worse. Exceptional drought also held steady at 18 percent of New Mexico. The frequency of showers and thunderstorms with heavy rainfall increased across the state during June, especially across the eastern plains. A strong back door frontal boundary that shifted all the way to the Continental Divide at the beginning of June produced a bought of severe weather with pockets of heavy rainfall across central and western New Mexico. Several back door frontal intrusions into eastern New Mexico through the month produced several days of severe weather with locally heavy rainfall. The remnants of Hurricane Bud moved northeast across the state during the middle of June. This tropical system brought widespread beneficial rainfall to much of central and eastern New Mexico. Further improvements were made to drought conditions along the Texas border and southern portions of the state. Periodic red flag conditions continued to impact parts of New Mexico during June 2018 which aided several new fire starts. The Buzzard Fire in western Catron County grew to 50,000 acres through June. The Ute Park fire in Colfax County grew to over 30,000 acres in just two days in early June. Nearly the entire state was in stage two fire restrictions and several national forests and state lands were closed in June. The Animas River at Farmington recorded the lowest flow on record for late June dating back to 1990.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 11:03 PM MST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 1203 AM MDT Fri Jun 1 2018 .AVIATION... 06Z TAF CYCLE Breezy southwest winds will remain elevated in the high terrain overnight. Smoke from the Buzzard Fire in southwest NM moved over parts of western and central NM tonight and will continue into the day Friday. This includes KABQ, KAEG, KSAF and KSKX. However, VFR vsbys are still expected. Winds will increase again Friday with gusts of 25kt to 35kt at most TAF sites. Very hot temperatures and extremely low humidity Friday. && .PREV DISCUSSION...304 PM MDT Thu May 31 2018... .SYNOPSIS... Hot, dry and breezy to windy conditions will persist into Friday, prior to a backdoor cold front pushing down the eastern plains on Saturday. Hot, dry and breezy conditions will persist across western New Mexico on Saturday, but the backdoor cold front will bring moisture west to near the Continental Divide Saturday night. Moisture behind the front will act as fuel for a vigorous round of storms Sunday into Sunday night, some of which may become severe across central and eastern portions of the state. High pressure will strengthen over the state from early to mid next week, with temperatures rising well above normal. && .DISCUSSION... Hot, dry and breezy to windy conditions will persist through Friday, with daytime temperatures above to well above normal and approaching daily record values at several southeast locales such as Roswell. Critical fire weather conditions are the main concern through Friday (see Fire Weather discussion below for details). A backdoor cold front will slide down the eastern plains Saturday and provide 10-15 degrees of cooling compared to Friday's temperatures. The front will surge west to near the Continental Divide Saturday night, bringing moisture for a round of potentially severe storms Sunday through Sunday night. In addition to destabilization of the atmosphere Sunday due to daytime heating, a weak Baja low will be in the process of opening-up and moving northeast toward the Four Corners. The 12Z NAM12 is advertising attention-grabbing convective parameters for Sunday afternoon, especially relative to normal for locales west of the central mountain chain. For example, here in Albuquerque sbCAPE of 1500-2000 J/kg, LIs of -4 to -7C and 0-6km bulk shear of 45-50kts. The shear profile and 20-25kts of low level S-SE inflow is favorable for the development and maintenance of supercell thunderstorms and may add up to more of a classic, and fairly rare, severe weather event west of the central mountain chain Sunday afternoon/evening. Storms will continue an eastward progression Sunday evening and overnight into the plains, where the latest GFS is cranking-out very generous QPF as the storms move into a higher dewpoint airmass. The Baja low will exit out of New Mexico early Monday morning as a shortwave trough and be replaced with a shortwave ridge. From early to mid next week, an upper level high will strengthen and expand across northern Mexico, west Texas and much of New Mexico. The result will be increasing temperatures, with above normal highs. 12Z medium range model solutions continue to show moisture working around and under the upper high circulation and resulting in convection across our area toward the end of next week, but will handle that with low PoPs and no mention of weather for now. 11 && .FIRE WEATHER... ..CRITICAL FIRE WEATHER CONDITIONS RETURN TO NORTHERN AND CENTRAL NEW MEXICO TODAY AND FRIDAY... Dry southwest flow aloft will persist tonight, as relative humidity recoveries will be fair in the eastern plains and poor over the rest of the region. Maximum relative humidity tonight across central and western NM will range from the mid teens to near 30 percent. A deep surface low will form in southeastern CO/western KS on Friday, as an upper level trough moving from eastern UT into CO increases southwest winds aloft. This setup will result in southwest surface winds from 20 to 30 mpg with in the afternoon with gusts to near 40 mph across most of the area. The exception will be in northwest NM in FWZ101, where wind speeds will remain below 20 mph. Across the rest of the area, extremely low relative humidity between 5 and 10 percent, an unstable atmosphere indicated by Haines values near 6 and high temperatures 5 to 15 degrees above normal will create critical to locally extreme fire weather conditions late Friday morning through Friday evening. As the upper low weakens and moves eastward into KS Friday night, a backdoor cold front will move into eastern NM late Friday night and across central NM Saturday. Relative humidity behind the cold front across central and eastern NM will only improve slightly by about 5 to 10 percent with afternoon relative humidity falling to 10 to 20 percent in the afternoon. To the west of the front, minimum relative humidity will bottom out in the mid to upper single digits. The factor which will reduce the fire weather threat Saturday will be lighter winds from the east and southeast at 10 to 15 mph. An upper low will move slowly northward over southern CA/western AZ Saturday night and draw low and mid level moisture northward across NM. Relative humidity recovery Saturday night will be significantly improved across the region with fair recovery in western and central NM and good recovery inn eastern NM. As the upper low moves into southern UT Sunday, deeper layer moisture will flow northward across most of northern and central NM. Minimum relative humidity will be much higher in the15 to 45 percent range across central and eastern NM, though western Nm will remain dry with values falling into the single digits to mid teens. Showers and thunderstorms will begin as early as Sunday morning across central and eastern NM and will increase in coverage during the afternoon and evening hours. With above average moisture in the atmosphere Sunday and Sunday evening, chances of wetting rain will increase significantly across eastern an central NM. Strong high pressure aloft will move across Nm from west to east Monday, and drier air will filter into NM during the day. Minimum relative humidity Monday will be 15 percent or greater across the east central and northeast plains, the northeast highlands and the north central mountains, but will be below 15 percent across the rest of the region. Light winds aloft will translate into light west to southwest winds at the surface Monday, reducing the fire weather threat. Strong high pressure aloft will then produce light winds and dry weather Tuesday through Thursday, before a chance of moisture returning to the region late in the week or early next weekend. 28 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Friday for the following zones... NMZ102>109. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 238 AM MDT Thu May 31 2018 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 238 AM MDT Thu May 31 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A Red Flag Warning is in effect this afternoon and early evening across all of northern and central New Mexico where very low humidities combined with strong winds and an unstable atmosphere will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions will return on Friday area wide due to strong winds, very low humidities and an unstable atmosphere. Triple digit heat is expected on Friday across portions of the east central and southeast plains. Areas around Roswell may exceed 105 degrees. Those with outdoor activities should take breaks and stay hydrated. Severe weather may return to portions of central and eastern New Mexico on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wildfires through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
40 drought. Local standard time, as filed.
Exceptional drought conditions from May continued through June 2018 for areas around Gallup.
Extreme drought conditions from May continued to improve and advance westward through June 2018.
Extreme drought conditions from May continued to improve and advance westward through June 2018.
Exceptional drought conditions from May continued through June 2018 for much of Union County. Slight improvements were made to drought conditions across southeastern parts of the county through June 2018.
Extreme drought conditions from May continued through June 2018.
Exceptional drought conditions from May continued through June 2018.
Exceptional drought conditions from May continued through June 2018.
Exceptional drought conditions from May continued through June 2018.
Exceptional drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018. New Mexico Tribal Lands were closed during June 2018.
Extreme drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018. New Mexico Tribal Lands were closed during June 2018.
Exceptional drought conditions from May continued through June 2018. The Carson National Forest was closed during June 2018.
Exceptional drought conditions from May continued through June 2018 with more wildfires in the area. The Santa Fe National Forest remained closed through the month.
Exceptional drought conditions from May continued through June 2018. The Carson National Forest was closed during June 2018.
Exceptional drought conditions from May continued through June 2018. The Carson National Forest was closed during June 2018.
Exceptional drought conditions from May continued through June 2018. The Santa Fe National Forest remain closed during June 2018.
Exceptional drought conditions from May continued through June 2018. A large wildfire started near Ute Park late on May 31st and quickly grew to over 30,000 acres in just two days. Multiple structures on the Philmont Scout Ranch were lost. The Carson National Forest was closed during June and the Santa Fe National Forest remain closed through the month. Several other small wildfires impacted the area in June.
Exceptional drought conditions from May continued through June 2018. The Carson National Forest was closed during June 2018.
Exceptional drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018. The Cibola National Forest was closed during June 2018.
Extreme drought conditions from May continued through June 2018. New Mexico Tribal Lands were closed during June 2018. Several small wildfires broke out in the Bosque.
Extreme drought conditions from May improved to severe drought at the end of June 2018. New Mexico Tribal Lands were closed during June 2018.
Exceptional drought conditions from May continued through June 2018.
Exceptional drought conditions from May continued through June 2018.
Exceptional drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018 for much of the county.
Extreme drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018.
Severe drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018 for parts of the area.
Extreme drought conditions from May continued through June 2018.
Extreme drought conditions from May continued through June 2018.
Extreme drought conditions from May improved to severe drought through June 2018.
Severe drought conditions from May continued through June 2018.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754224, 754231, 754232, 754234, 754235, 754236, 754237, 754238, 754239, 754240, 754241, 754242, 754243, 754244, 754245, 754246, 754247, 754248, 754249, 754250, 754251, 754252, 754253, 754254, 754255, 754256, 754257, 754258, 754259, 754260, 754261, 754262, 754263, 754264, 754265, 754266, 754267, 754268, 754269, 754270.